Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 9, NWS Eureka, CA

October 28, 2019Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this beach hazards statement at Oct 28, 2019, 7:52 AM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Oct 28, 2019, 8:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2019, 7:52 AM PDT (14:52 UTC)
In effect from
Oct 28, 2019, 8:00 AM PDT
Expired
Oct 29, 2019, 2:25 AM PDT
In force
18 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 2.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WHUS46 KEKA 281452
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
752 AM PDT Mon Oct 28 2019

CAZ101-103-104-109-282300-
/O.NEW.KEKA.BH.S.0009.191028T1500Z-191029T0100Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
752 AM PDT Mon Oct 28 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

The National Weather Service in Eureka has issued a Beach Hazards
Statement...which is in effect until 6 PM PDT this evening. 

* TIMING...The highest sneaker wave risk will be from mid-morning
  through early this evening.

* IMPACTS...An enhanced risk of sneaker waves on Northwest 
  California beaches. Steep beaches will have a higher risk of 
  sneaker wave activity with greater wave run-up onto beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement is issued when threats such as sneaker
waves and other hazards create life-threatening conditions in the
surf zone. Caution should be used when in or near the water.

&&

$$
4 follow-up statements
265 
WHUS46 KEKA 281731
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1031 AM PDT Mon Oct 28 2019

CAZ101-103-104-109-290300-
/O.EXT.KEKA.BH.S.0009.000000T0000Z-191029T0300Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1031 AM PDT Mon Oct 28 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* TIMING...The highest sneaker wave risk will continue through 
  early this evening. 

* IMPACTS...An enhanced risk of sneaker waves on Northwest 
  California beaches. Steep beaches will have a higher risk of 
  sneaker wave activity with greater wave run-up onto beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement is issued when threats such as sneaker
waves and other hazards create life-threatening conditions in the
surf zone. Caution should be used when in or near the water.

&&

$$
343 
WHUS46 KEKA 282059
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
159 PM PDT Mon Oct 28 2019

CAZ101-103-104-290315-
/O.EXT.KEKA.BH.S.0009.000000T0000Z-191029T0400Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
159 PM PDT Mon Oct 28 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* TIMING...The highest sneaker wave risk will continue through 
  early this evening. 

* IMPACTS...An enhanced risk of sneaker waves on Northwest 
  California beaches. Steep beaches will have a higher risk of 
  sneaker wave activity with greater wave run-up onto beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement is issued when threats such as sneaker
waves and other hazards create life-threatening conditions in the
surf zone. Caution should be used when in or near the water.

&&

$$

CAZ109-290315-
/O.EXT.KEKA.BH.S.0009.000000T0000Z-191029T1000Z/
Mendocino Coast-
159 PM PDT Mon Oct 28 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* TIMING...The highest sneaker wave risk will continue through
  late this evening. 

* IMPACTS...An enhanced risk of sneaker waves on Northwest 
  California beaches. Steep beaches will have a higher risk of 
  sneaker wave activity with greater wave run-up onto beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement is issued when threats such as sneaker
waves and other hazards create life-threatening conditions in the
surf zone. Caution should be used when in or near the water.

&&

$$
728 
WHUS46 KEKA 290311
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
811 PM PDT Mon Oct 28 2019


CAZ101-103-104-290415-
/O.CAN.KEKA.BH.S.0009.000000T0000Z-191029T0400Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
811 PM PDT Mon Oct 28 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Eureka has cancelled the Beach
Hazards Statement. 

$$

CAZ109-291000-
/O.CON.KEKA.BH.S.0009.000000T0000Z-191029T1000Z/
Mendocino Coast-
811 PM PDT Mon Oct 28 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 AM PDT
TUESDAY...

* TIMING...The highest sneaker wave risk will continue through 
  late this evening. 

* IMPACTS...An enhanced risk of sneaker waves on Northwest 
  California beaches. Steep beaches will have a higher risk of 
  sneaker wave activity with greater wave run-up onto beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement is issued when threats such as sneaker
waves and other hazards create life-threatening conditions in the
surf zone. Caution should be used when in or near the water.

&&

$$
089 
WHUS46 KEKA 290925
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
225 AM PDT Tue Oct 29 2019


CAZ109-291030-
/O.CAN.KEKA.BH.S.0009.000000T0000Z-191029T1000Z/
Mendocino Coast-
225 AM PDT Tue Oct 29 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Eureka has cancelled the Beach
Hazards Statement.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 28, 4:00 AM PDT, 3 hours 52 minutes earlier.

Area forecast discussion, Oct 28, 4:00 AM PDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
400 AM PDT Mon Oct 28 2019

.SYNOPSIS...Gusty east-northeast ridgetop winds will relax across
the region by midday. However, a second round of gusty winds is
expected Tuesday and Wednesday. Otherwise, cold overnight
temperatures will occur through midweek.

&&

.DISCUSSION...An amplified upper ridge was positioned over the
NERN PAC and Gulf of Alaska early Monday morning, while downstream
an upper trough was located across the WRN AND CNTRL CONUS. A cold
dry polar continental airmass was spreading south across the
region within a deep-layer northerly flow regime. Trinity and
northeastern Mendocino valley temperatures have subsequently
fallen into the 20s to low 30s, while warmer lows were observed
farther south and west. Similar lows are expected Tuesday morning,
with even colder values probable Wednesday morning. Thus, frost
and freeze headlines will be likely on a nightly basis through at
least mid week.

Otherwise, east-northeast ridgetop winds are forecast to relax
across the region this morning. However, surface high pressure is
forecast to restrengthen Tuesday and Wednesday as an upper-level
shortwave trough digs south across the Great Basin. East-northeast
ridgetop winds gusting from 30 to 50 kt will be possible resulting
in another round of elevated to critical fire weather conditions.
See the fire weather discussion below for more information.

After Wednesday...the surface pressure gradient is forecast to
weaken leading to diminishing ridgetop wind speeds. Nevertheless,
the upper ridge over the NERN PAC will persist, which will favor
near zero rain chances through the next seven days.

JMG

&&

.AVIATION...The gusty northerlies have diminished over-night
along the coast and now have turned more easterly. These light
easterlies will continue through sunrise before switching back to
the west around mid morning. A very dry airmass moving into the
coast has allowed all terminals to remain vfr with high dew pt /
temp depressions. Thus expect the coast to remain vfr through the
remainder of the TAF cycle and beyond. With the light offshore
flow also moving across the interior areas...expect those areas to
remain VFR as well.

&&

.MARINE...Gusty north winds will persist across the northern and
southern outer waters as well as northern inner waters through
Tuesday resulting in an extension of small craft advisories.
Northerly winds will diminish to 5 to 10 kt by midweek. Model
guidance shows a westerly swell from 3 to 4 feet at 14 seconds
occurring from Tuesday through early next week. /EYS

&&

.FIRE WEATHER...A critically dry airmass will continue to spread
south and west across the region through midweek. Meanwhile,
easterly ridgetop winds supporting Red Flag conditions over
portions of southeast Humboldt, southern Trinity, and interior
Mendocino counties will relax by midday. However, model guidance
shows a shortwave trough digging south across the Great Basin
during Tuesday. That feature will be accompanied by strengthening
surface high pressure over NRN CA/NV resulting in the
redevelopment of gusty east-northeasterly ridgetop winds. At this
time, peak gusts are forecast to range between 30 to 50 kt, which
will be more than sufficient for another round of critical fire
weather conditions.

JMG

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PDT this morning for CAZ102>106-
     109>111-113.

     Red Flag Warning until 11 AM PDT this morning for CAZ212-276-277-
     283.

NORTHWEST CALIFORNIA COASTAL WATERS...Frost Advisory until 9 AM
     PDT this morning for PZZ410-415.

     Small Craft Advisory until 5 PM PDT Tuesday for PZZ450-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 28, 3:07 AM PDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
307 AM PDT Mon Oct 28 2019

CAZ101-291015-
Coastal Del Norte-
307 AM PDT Mon Oct 28 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-112-291015-
Northern Trinity-Southern Trinity-Southwestern Mendocino Interior-
307 AM PDT Mon Oct 28 2019

...RED FLAG WARNING IN EFFECT UNTIL 11 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect until 11 AM this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated fire weather conditions may develop Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102>105-109-291015-
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Mendocino Coast-
307 AM PDT Mon Oct 28 2019

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is in effect until 9 AM this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-110-111-113-291015-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
307 AM PDT Mon Oct 28 2019

...RED FLAG WARNING IN EFFECT UNTIL 11 AM PDT THIS MORNING...
...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory and Red Flag Warning are in effect this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated fire weather conditions will be possible Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 6:25 PM PDTFrost AdvisoryEKADel Norte8 hr
Oct 28, 2:16 AM PDTFrost AdvisoryEKADel Norte, Humboldt, Mendocino7 hr
Oct 28, 1:57 PM PDTFrost AdvisoryEKADel Norte, Humboldt, Mendocino19 hr
Oct 28, 1:57 PM PDTFreeze WarningEKAMendocino19 hr
Oct 28, 2:02 PM PDTRed Flag WarningEKA50 hr

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.